Scientific Online Resource System

Scripta Scientifica Medica

Kainate-induced changes and the effect of losartan on angiotensin AT1 receptor expression in limbic structures in a rat model of comorbid hypertension and epilepsy

A. Dandov, D. Atanasova, J. Tchekalarova, N. Ivanova, N. Lazarov

Abstract

It is known that epilepsy causes elevation of components of the renin-angiotensin system in the hippocampal complex. In this study, we examined the effect of losartan, a selective angiotensin II, type 1 (AT1) receptor antag­onist, on the expression of the latter in a model of kainic acid-induced temporal lobe epilepsy and comorbid hy­pertension in normotensive Wistar rats and naive spontaneously hypertensive rats (SHRs). Immunohistochem­istry revealed that in the dorsal hippocampus AT1 receptor protein expression was enhanced in SHRs compared to that in normotensive rats. However, fewer AT1 receptor-immunoreactive cells were seen in the piriform cortex and the basolateral amygdala of SHRs. After kainate-induced status epilepticus, there was an increase in neuro­nal expression of AT1 receptors in the CA1, CA2, CA3a, and CA3c fields of the hippocampus, and the hilum of the dentate gyrus while the piriform cortex of epileptic SHRs and Wistar rats displayed a decreased AT1 receptor ex­pression. In addition, an elevation in AT1 immunostaining was observed in the basolateral amygdala of epileptic SHRs but not in epileptic Wistar rats. The long-term administration of losartan exerted stronger and structure-dependent suppression of epilepsy-induced up-regulation of AT1 receptor levels in SHRs compared to Wistar rats.

In conclusion, our results confirm that AT1 receptor expression is modified in epilepsy and suggest a role of this receptor subtype in comorbid hypertension and epilepsy.





DOI: http://dx.doi.org/10.14748/ssm.v49i0.4811

Refbacks

Article Tools
Email this article (Login required)
About The Authors

A. Dandov
Medical University of Sofia
Bulgaria

D. Atanasova
Medical University of Sofia
Bulgaria

J. Tchekalarova
Medical University of Sofia
Bulgaria

N. Ivanova
Medical University of Sofia
Bulgaria

N. Lazarov
Medical University of Sofia
Bulgaria

Font Size


|